[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.49. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1929

FATAL PHENOBARBITAL POISONING: REPORT OF A CASE WITH TOXICOLOGIC ANALYSIS

Author Affiliations

MINNEAPOLIS

From the Department of Pharmacology, University of Minnesota.

Arch Intern Med (Chic). 1929;43(1):85-89. doi:10.1001/archinte.1929.00130240088007
Abstract

Although it is now fifteen years since its introduction into therapeutics, there does not appear to have been a case of fatal poisoning definitely attributable to phenobarbital so far recorded in the literature, despite the fact that it is undoubtedly the most widely used sedative and anticonvulsant drug.

A number of reports of toxic reactions and skin eruptions following the use of phenobarbital have appeared, but only one of these cases proved fatal, and this does not seem to have been attributable to the drug.

In 1926, Hamilton, Geiger and Roth1 reviewed the literature on phenobarbital poisoning, and found only six cases reported previous to their own: two by Haug,2 two by Farnell3 and one each by Stein4 and Hueber.5 All of the patients recovered except that of Hueber, whose death was probably due to a flaring up of an old tuberculous condition. Toxic reactions other than those cited by

×